Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 268, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Sep 23, 2021, 5:43 PM EDT for Delaware County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2021, 5:43 PM EDT (21:43 UTC)
- Expired
- Sep 23, 2021, 6:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Delaware County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WUUS51 KBGM 232143
SVRBGM
NYC025-232215-
/O.NEW.KBGM.SV.W.0268.210923T2143Z-210923T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
543 PM EDT Thu Sep 23 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Central Delaware County in central New York...
* Until 615 PM EDT.
* At 542 PM EDT, a severe thunderstorm was located over Downsville,
or 10 miles southeast of Walton, moving north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Delhi, Davenport, Kortright, Meredith, Hamden, Andes, Meridale,
East Meredith, Bovina Center and Downsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4199 7483 4197 7487 4200 7508 4243 7503
4245 7501 4244 7500 4245 7498 4247 7497
4248 7495 4244 7466
TIME...MOT...LOC 2142Z 191DEG 42KT 4210 7495
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAB1 follow-up statement
960
WWUS51 KBGM 232205
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
605 PM EDT Thu Sep 23 2021
NYC025-232215-
/O.CON.KBGM.SV.W.0268.000000T0000Z-210923T2215Z/
Delaware NY-
605 PM EDT Thu Sep 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTH CENTRAL DELAWARE COUNTY...
At 605 PM EDT, a severe thunderstorm was located near East Meredith,
or near Delhi, moving north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Delhi, Davenport, Kortright, Meredith, Hamden, Andes, Bovina Center,
Meridale, East Meredith and East Delhi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4200 7484 4208 7492 4221 7506 4243 7503
4245 7501 4244 7500 4245 7498 4247 7497
4248 7495 4244 7466
TIME...MOT...LOC 2205Z 191DEG 42KT 4237 7488
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 4:09 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 23, 4:09 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
409 PM EDT Thu Sep 23 2021
.SYNOPSIS...
Periods of rain, some heavy at times will continue into the
evening hours east of interstate 81, with gradual drying further
back to the west. A few stronger thunderstorms are also possible
across the Poconos and Catskills into the evening. After some
patchy early morning fog expect mostly sunny and seasonable
weather for Friday and Saturday. A weak system brings a few more
clouds and a low chance for rain showers Saturday night into
Sunday, especially across Central NY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
400 PM Update
Deep plume of moisture remains pointed at our central and
eastern zones late this afternoon, and will continue to bring
periods of moderate to heavy rain along and east of I-81 into
the evening hours. This moisture plume is very slowly inching
off to the east, but current radar/satellite trends show that it
may remain nearly stationary for a few hours this evening, as
stronger t'storm activity rides north from central NY into Pike,
Wayne, Sullivan and Delaware counties. Rainfall rates have generally
been around or under 0.5" per hour, except under the heavier
convection where 1 to 1.5" per hour would be possible. SPC
mesoanalysis shows a narrow ribbon of PWATS still around 1.7 to
1.8 inches collocated with the heavy rain band. The other thing
to watch will be the potential for isolated strong to severe
t'storms this evening; mainly across Pike, Sullivan and Delaware
counties. Current mesoanalysis shows around 500 J/Kg of SBCAPE
and effective layer wind shear around 45 kts...creating a
marginally favorable environment for a few supercells to develop
within the broader rain/convective band. Main concern would be
for isolated damaging wind gusts, if the winds from the low
level jet could mix down to the surface. Also, cannot rule out
an isolated, brief tornado, as 0-1km shear is 30-35 kts and low
level helicity is 200-300 M2/S2. Any storms should exit east of
our area by 10-11 PM as the front moves through.
Have cancelled the flash flood watches early for Steuben, Chemung,
Tioga, Bradford, Wyoming & Luzerne counties...where the steady
rain has already ended and stream levels are falling. The watch
remains in effect further east, where the potential for isolated
flooding issues remains. Latest mid level water vapor loop is
already showing much drier air entering our western zones, with
the visible satellite showing partly sunny skies back toward
Penn Yan, Hornell and Elmira. Expect this dry/clearing to gradually
push east, with the rain ending along I-81 around or just
before sunset and exiting our eastern zones after midnight.
Could see some patchy fog develop late tonight...cooler with
lows in the mid 40s to lower 50s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
400 PM Update
Upper level low stay far enough north and west to have little
impact on our area for Friday. We'll be under a cyclonic
southwest flow pattern. After some early morning fog expect
sunny skies, before some scattered cumulus clouds develop midday
and into the afternoon. There will be lake effect showers off of
lake Erie and Ontario, but these will remain well west of our
forecast area. Slightly breezy southwest winds 7-15 mph, with
seasonable temperatures expect...highs in the mid to upper 60s.
High pressure remains in control of our weather Friday night,
with mostly clear skies and light winds. This should allow for
radiational, valley fog to develop. Rather cool overnight lows,
dipping down into 40s. Cannot rule out some upper 30s in the
normally cooler, rural valleys.
Repeat for Saturday, after early morning valley fog and cool
start, expect partly sunny skies and slightly warmer afternoon
highs 70-75. Next upper level trough approaches late in the
afternoon toward sunset, with some increasing clouds from Binghamton
/Syracuse west. Light south-southwest winds 5 to 10 mph.
Previously mentioned trough swings through Saturday night and
early Sunday, bringing scattered rain showers...mainly for
Central NY. With more clouds around it won't be as cool
overnight, with forecast lows in the upper 40s to lower 50s.
Some model differences for Sunday, but in general a broad upper
level trough remains in place across the eastern Great Lakes.
Depending on the timing of a shortwave disturbance, there could
be a chance for a few showers...especially north of Binghamton
across CNY again. Otherwise, partly sunny and seasonable with
highs in the 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
330 PM Update
The cool but seasonal temperatures will continue into early next
week as a Canadian short wave swings eastward across the Great Lakes
and Northeast. This trough will be capable of producing scattered
light rain showers Sunday night and through the day Monday. Some of
the rain could linger into Monday night. The rain is not expected to
be an all day event and amounts should be on the light side. The air
mass is expected to be on the cool side too, with 850mb temperatures
around +2 to +4 deg C. Overnight lows Sunday night/Mon morning will
drop into the mid 40s to lower 50s. Daytime highs on Monday will
rise into the mid 60s to near 70.
High pressure will build across the wrn Great Lakes and Upper
Midwest Tuesday into Wednesday which will act to amplify the
cyclonic flow across the Northeast and continue to draw south a cool
and dry air mass from ern Canada. There is a slight chance for some
afternoon diurnal convective showers on Tuesday, but with limited
moisture any rainfall will be light and fairly isolated. Temperatures
Tue and Wed will remain season with highs in the 60s to around
70...and lows in the upper 40s to mid 50s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Slow moving cold front with a narrow band of moderate to heavy
rain is moving east across the region this afternoon. Terminals
will be impacted with rain/fog/low clouds producing conditions
below alternate minimums through the next couple hours. Drier
air will move in behind the system tonight and clear conditions
out. MVFR ceilings may hold on around RME through the night,
but most sites should becomes VFR by 01-03Z this evening. There
is a heightened potential for fog with condition below alt
minimums at ELM between 07-13Z. All terminals will become VFR
after 13Z.
South winds around 10 to 20 kt will become swly this afternoon
and drop below 10 kt. Winds will remain swly and increase to 10
to 15 kt after 14Z Fri morning.
Outlook...
Friday afternoon...Mainly VFR conditions.
Saturday through Monday...Mainly VFR, apart from restrictions
in valley fog at KELM.
Tuesday...Increasing chances for showers and low clouds.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ048.
Flash Flood Watch until 1 AM EDT Friday for PAZ039-040-044-072.
NY...Flash Flood Watch through late tonight for NYZ057-062.
Flash Flood Watch until 1 AM EDT Friday for NYZ056.
&&
SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...MJM
LONG TERM...BJT
AVIATION...BJTHazardous weather outlook, Sep 23, 4:47 PM EDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 447 PM EDT Thu Sep 23 2021 NYZ009-036-037-045-046-242100- Northern Oneida-Madison-Southern Oneida-Chenango-Otsego- 447 PM EDT Thu Sep 23 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Periods of moderate to occasionally heavy rain will continue into the evening hours. Heavy rain may cause minor issues, such as ponding of water on roadways and other low lying areas. A few thunderstorms are also possible, which could produce localized gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ056-PAZ039-040-044-072-242100- Broome-Susquehanna-Northern Wayne-Lackawanna-Southern Wayne- 447 PM EDT Thu Sep 23 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT FRIDAY... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Periods of moderate to heavy rain will continue into the evening hours. Heavy rain may cause localized flooding issues, such as ponding of water on roadways and other low lying areas. Scattered thunderstorms are also expected, which could produce one or two damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ015>018-022>025-044-055-PAZ038-043-047-242100- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Cortland-Tioga-Bradford-Wyoming-Luzerne- 447 PM EDT Thu Sep 23 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ057-062-PAZ048-242100- Delaware-Sullivan-Pike- 447 PM EDT Thu Sep 23 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Periods of moderate to heavy rain will continue well into the evening hours. Heavy rain may cause localized flooding issues, such as ponding of water on roadways and other low lying areas. Scattered thunderstorms are also expected, which could produce isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Sep 23, 3:54 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HEAVY RAIN CATHARINE 42.32N 76.78W
09/23/2021 M2.40 INCH SCHUYLER NY TRAINED SPOTTER
&&Special weather statement, Sep 23, 4:15 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
415 PM EDT Thu Sep 23 2021
NYZ057-PAZ040-072-232100-
Delaware NY-Southern Wayne PA-Northern Wayne PA-
415 PM EDT Thu Sep 23 2021
...A strong thunderstorm will impact portions of southwestern
Delaware and northern Wayne Counties through 500 PM EDT...
At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or near Honesdale, moving north at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Honesdale, Walton, Deposit, Waymart, Hancock, Prompton, Bethany,
Hiawatha, Shehawken and Starlight.
This includes the following highway exits...
Interstate 86/Route 17 between 87 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4156 7517 4156 7541 4200 7541 4200 7537
4202 7541 4214 7541 4216 7510
TIME...MOT...LOC 2014Z 180DEG 39KT 4165 7529
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JABLocal storm report, Sep 23, 5:04 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
504 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN BEACH LAKE 41.60N 75.15W
09/23/2021 M2.00 INCH WAYNE PA TRAINED SPOTTER
&&Local storm report, Sep 23, 5:13 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HEAVY RAIN 6.34 S MONTROSE 41.74N 75.88W
09/23/2021 M1.58 INCH SUSQUEHANNA PA TRAINED SPOTTER
0330 PM HEAVY RAIN EXETER 41.33N 75.82W
09/23/2021 M2.25 INCH LUZERNE PA TRAINED SPOTTER
&&Local storm report, Sep 23, 5:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY RAIN LANSING 42.49N 76.49W
09/23/2021 M2.00 INCH TOMPKINS NY PUBLIC
&&Local storm report, Sep 23, 5:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
529 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN NINEVEH 42.20N 75.60W
09/23/2021 M1.40 INCH CHENANGO NY TRAINED SPOTTER
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 8:58 AM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben | 5 hr |
| Sep 23, 10:44 AM EDT | Areal Flood Advisory | BGM | Chemung, Tioga, Tompkins | 3 hr |
| Sep 23, 11:36 AM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga, Tioga, Tompkins | 3 hr |
| Sep 23, 11:45 AM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 3 hr |
| Sep 23, 2:34 PM EDT | Special Weather Statement | BGM | Delaware | 26 min |
| Sep 23, 3:09 PM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Sep 23, 5:32 PM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 4 hr |
| Sep 23, 6:15 PM EDT | Special Weather Statement | BGM | Schoharie | 30 min |
| Sep 23, 6:48 PM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.